Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Lake Charles, LA

March 21, 2015Jefferson County, Orange County, Texas; Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Mar 21, 2015, 12:32 PM CDT for Jefferson County, Orange County, Texas; Calcasieu Parish, Louisiana. It was in force for 88 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2015, 12:32 PM CDT (17:32 UTC)
Expired
Mar 21, 2015, 2:00 PM CDT
In force
88 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Calcasieu Parish, LA, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 52 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 1:37 PM CDTFLASH FLOODBridge City, TXSEVERAL ROADS FLOODED.
Mar 21, 1:38 PM CDTFLASH FLOODPort Neches, TXNUMEROUS REPORTS OF STALLED VEHICLES DUE TO FLOODING. NALL STREET HAS BEEN CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WGUS54 KLCH 211732 RRA
FFWLCH
LAC019-TXC245-361-211900-
/O.NEW.KLCH.FF.W.0004.150321T1732Z-150321T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1232 PM CDT SAT MAR 21 2015

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITY OF PORT NECHES...
  SOUTHERN ORANGE COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WEST ORANGE...ORANGE...BRIDGE CITY...
  SOUTHWESTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF VINTON...

* UNTIL 200 PM CDT

* AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS NEAR ORANGE AND    
  VINTON...MOVING NORTHEAST AT 20 MPH. DOPPLER RADAR ESTIMATES SHOW  
  BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF         
  SOUTHERN ORANGE COUNTY AND WESTERN CALCASIEU PARISH DURING THE     
  PAST 3 HOURS WITH REPORTS OF WATER COVERING SOME ROADWAYS IN THE 
  CITY OF VINTON. AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS         
  POSSIBLE THROUGH EARLY AFTERNOON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRIDGE     
  CITY AND ORANGEFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3028 9355 3009 9355 3005 9363 3005 9372
      3002 9374 2999 9379 2998 9379 2996 9384
      2994 9385 2992 9388 3005 9405

$$

24
1 follow-up statement
158 
WGUS74 KLCH 211824
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
124 PM CDT SAT MAR 21 2015

LAC019-TXC245-361-211900-
/O.CON.KLCH.FF.W.0004.000000T0000Z-150321T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALCASIEU LA-JEFFERSON TX-ORANGE TX-
124 PM CDT SAT MAR 21 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHERN ORANGE AND EAST CENTRAL JEFFERSON COUNTIES...AND
SOUTHWESTERN CALCASIEU PARISH...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS 
SOUTHERN ORANGE COUNTY AND WESTERN CALCASIEU PARISH. DOPPLER RADAR 
ESTIMATES SHOW 3 TO 4 INCHES OF RAIN HAVE FALLEN OVER PORTIONS OF  
SOUTHERN ORANGE COUNTY AND WESTERN CALCASIEU PARISH DURING THE       
PAST 3 HOURS AND AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE 
POSSIBLE. THERE HAVE BEEN REPORTS OF SEVERAL FLOODED ROADWAYS IN THE 
CITY OF VINTON...ALTHOUGH MANY REMAIN PASSABLE AT THIS TIME.  THESE 
STORMS ARE LOCATED FROM WEST ORANGE TO VINTON...MOVING NORTHEAST AT 
30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORANGE
AND VINTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3028 9355 3009 9355 3005 9363 3005 9372
      3002 9374 2999 9379 2998 9379 2996 9384
      2994 9385 2992 9388 3005 9405

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 11:32 AM CDT, 1 hour earlier.

Area forecast discussion, Mar 21, 11:32 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1132 AM CDT SAT MAR 21 2015

.UPDATE...
FLASH FLOOD WATCH EXPANDED TO INCLUDE THE REMAINDER OF THE SERN TX
ZONES.

&&

.DISCUSSION...
LOCAL 88DS CONTINUE TO SHOW AN AREA OF HEAVIER SHOWERS/STORMS
DEVELOPING ALONG THE STALLING FRONTAL BOUNDARY OVER COASTAL SERN
TX. MEANWHILE AN AREA OF MORE LIGHT TO MODERATE RAINFALL...WITH AN
EMBEDDED STORM OR TWO...CONTINUES TO SPREAD EWD ACROSS THE
FORECAST AREA. PRECIP ESTIMATES SHOW RAINFALL RATES AS HIGH AS 2+
INCHES PER HOUR HAVE BEEN OCCURRING OVER PARTS OF JEFFERSON/ORANGE
COUNTIES THE PAST COUPLE OF HOURS WITH THIS ACTIVITY...AND REPORTS
OF MINOR FLOODING HAVE BEGUN TO COME IN FROM THE MID-COUNTY AREA
SE OF KBMT. THUS HAVE ELECTED TO EXPAND THE FLASH FLOOD WATCH SWD
TO INCLUDE THE GOLDEN TRIANGLE AREA AND ZONES JUST NORTH OF THERE...
ALTHOUGH PRIMARY CONCERN IS JEFFERSON/ORANGE AREA. WILL CONTINUE
TO MONITOR NEED FOR WATCH EXPANSION FOR SWRN LA ZONES AS HEAVIER
RAINS MOVE INTO THIS AREA...ALTHOUGH THE ONGOING HEAVIER ACTIVITY
ALONG THE FRONT HAS BEEN SHOWING SIGNS OF WEAKENING PAST SEVERAL
SCANS.

ELSEWHERE JUST AMENDED LATE MORNING AND AFTERNOON POPS BASED ON
RADAR TRENDS. ALSO NUDGED MAX TEMPS DOWNWARD AS CLOUDS/RAIN SHROUD
THE AREA TODAY.

UPDATED ZONES ALREADY SENT.
25

&&

.PREV DISCUSSION... /ISSUED 707 AM CDT SAT MAR 21 2015/

AVIATION UPDATE...REGARDING 12Z TAF ISSUANCE. DEEP GULF AND
PACIFIC MOISTURE OVER THE REGION AHEAD OF AN APPROACHING SHORTWAVE
TROF WILL RESULT IN IFR/MVFR CLOUDINESS AT ALL TERMINALS EARLY
THIS MORNING. LIFR FOG AT BPT WILL GRADUALLY LIFT BY MID-MORNING.
OTHERWISE...SHOWERS AND A FEW THUNDERSTORMS NOW OVER SOUTH AND
EAST TEXAS WILL ADVANCE INTO THE AREA AS THE AFOREMENTIONED TROF
NEARS. HAVE INCLUDED A PREVAILING GROUP FOR CONVECTION AT
BPT...LCH AND AEX FROM MID/LATE MORNING AND THROUGH THE AFTERNOON.
FOR LFT AND ARA...MAINTAINING AFTERNOON TEMPO GROUPS FOR SHOWERS
AND A FEW THUNDERSTORMS. RAIN CHANCES WILL LESSEN OVERNIGHT...BUT
CEILINGS ARE EXPECTED TO STAY WITHIN IFR.

MARCOTTE

PREV DISCUSSION... /ISSUED 535 AM CDT SAT MAR 21 2015/

DISCUSSION...
RAINS TRAINED ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND INTO
CENTRAL LOUISIANA LAST NIGHT WITH TOTALS OF TWO TO FOUR INCHES IN
SOME LOCATIONS.

THE RAINS WERE DUE TO A SURFACE LOW AND ASSOCIATED FRONTAL BNDRY
IN THE REGION WITH ADDITIONAL SUPPORT FROM AN UPPER LEVEL TROF
THAT IS DRAGGING EASTERN PACIFIC AND GULF MOISTURE ACROSS THE
REGION. RAINS TODAY ARE EXPECTED TO BE HEAVY AT TIMES IN THE LAKES
REGION AND AGAIN INTO CENTRAL LOUISIANA AND A FLASH FLOOD WATCH HAS
BEEN POSTED THROUGH 4 PM. CLOUDS AND RAINS WILL KEEP THE TEMPS
COOLER THAN YESTERDAY.

THE CHANCES FOR ADDITIONAL RAINS WILL CONTINUE INTO THE OVERNIGHT
HOURS AS THE SURFACE FRONT WILL REMAIN ANCHORED OVER THE REGION.
BY LATE ON SUNDAY THE FRONTAL BOUNDARY IS EXPECTED TO FINALLY GET
A KICK AS THE UPPER LEVEL TROF WILL MOVE NORTHEAST OF THE REGION.
THIS WILL ALLOW DRIER AIR TO FILTER IN SHUTTING OFF THE RAINS.
COOLER TEMPS TO START OUT THE DAY ON MONDAY MORNING WITH TEMPS
WARMING INTO THE MID 70S BY THE AFTERNOON HOURS. NOT LOOKING
RAINS THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  64  76  57  74 / 100  60  70  10  10
KBPT  74  63  77  58  75 / 100  60  50  10  10
KAEX  67  60  73  54  73 / 100  70  70  20  10
KLFT  77  65  78  59  75 /  90  60  80  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: RAPIDES...VERNON.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...
     NORTHERN NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN
     NEWTON...TYLER.

GM...NONE.
&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSLAKECHARLES
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
Hazardous weather outlook, Mar 21, 5:03 AM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 AM CDT SAT MAR 21 2015

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
503 AM CDT SAT MAR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF A SURFACE BOUNDARY AND GULF MOISTURE TODAY WILL
SUPPORT SHOWER AND THUNDERSTORM DEVELOPMENT. RAINS WILL BE HEAVY
AT TIMES. AS THE GROUND IS SATURATED FROM RECENT RAINS...THIS
LATEST RAINFALL IS EXPECTED TO ENHANCE THE CHANCE FOR FLOODING IN
THE LAKES REGION OF SOUTHEAST TEXAS AND INTO CENTRAL LOUISIANA
TODAY. RAINS WILL CONTINUE INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
RAINS ENDING SUNDAY EVENING AS THE WEAK FRONTAL BOUNDARY PUSHES
OFF TO THE EAST AND DRIER AIR BECOMES ESTABLISHED BY EARLY MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-221015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
503 AM CDT SAT MAR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
PATCHY FOG OVER THE GULF IS EXPECTED TO CONTINUE THROUGH THE LATE
MORNING HOURS. CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NEXT FRONT LOOKS TO MOVE THROUGH BY FRIDAY MORNING WITH WINDS AND
SEAS INCREASING.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Mar 21, 10:58 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1058 AM CDT SAT MAR 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLASH FLOOD      PORT NECHES             29.97N 93.94W
03/21/2015                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORTED WATER ACROSS HIGHWAY 365 AND JIMMY
            JOHNSON BOULEVARD.

&&

TWH
Local storm report, Mar 21, 11:56 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1156 AM CDT SAT MAR 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLASH FLOOD      VINTON                  30.20N 93.58W
03/21/2015                   CALCASIEU          LA   PUBLIC

            WATER REPORTED OVER SEVERAL ROADS IN VINTON
            INCLUDING...SITTER ST...EDDY ST...LYONS ST...AND AN
            ESIMATED 6 INCHES OF WATER OVER GOODWIN ST

&&

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:39 PM CDTAreal Flood AdvisoryLCHJasper, Newton, Tyler3 hr
Mar 20, 10:25 PM CDTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler18 hr
Mar 21, 10:13 AM CDTAreal Flood AdvisoryLCHJefferson2 hr
Mar 21, 10:56 AM CDTFlash Flood WarningLCHJefferson109 min
Mar 21, 11:06 AM CDTAreal Flood AdvisoryLCHJefferson, Orange114 min
Mar 21, 12:48 PM CDTFlash Flood WarningLCHJefferson3 hr
Mar 21, 2:02 PM CDTFlash Flood WarningLCHJefferson, Orange3 hr
Mar 21, 3:48 PM CDTFlash Flood WarningLCHJefferson117 min
Mar 21, 4:05 PM CDTRiver Flood WatchLCH10 days
Mar 21, 4:13 PM CDTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler5 hr
Mar 20, 11:37 PM CDTAreal Flood AdvisoryLCHRapides, Vernon3 hr
Mar 21, 2:58 PM CDTRiver Flood WatchLCHSaint Martin18 days

Nearby

Flash Flood Warnings in Texas, 2015Flash Flood Warnings in Louisiana, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.